This, in bold...is why I refered to the benedryl as possible cause for the irregular heart beat....despite what the books tell you about drug symtoms, they are still drugs, and can affect one diff. from another...I know a person who cannot take anti-histamine as the opposite of feeling drowsy happens, they get trembley and their heart races....that's why I ref'd it and put it forth....SO Evybear can BREATHE...
Regardless and not knowing what the vet discussed, or suggested in her small follow-up post...the Vet could have said, this might be a simple reaction to the benedryl, come back for a follow-up in a day or two and we'll have a listen when it's out of his system....THEN, he can put the fear heart trouble in her IF it so exists....
initially it seemed based on another thread that this was going to be an expensive test (400.00), so I gasped at that - clearly $60.00 is not and is a f/u exam....
My vets charge 1/2 price for a f/u.
Some vets (NOT ALL), take advantage of the "first do no harm" by padding the bottom line with non-invasive testing - It can't hurt the symptom is there, lets make a $, we find nothing, we have a happy client - this is clearly not an emergency or she would have been sent ASAP that day to cardiologist....
I'm trying very, very hard not to over-analyze every past behavior, health issue, current behavior, etc., and think of the ways that they could be indicators of a problem that I missed. It's easy to do, but not helpful. Honestly? I hated leaving him this morning, and I just keep reminding myself that it COULD be nothing.
Below - I have seen many people suggest leaving their vet and getting another opinion...When I do, it is to another vet that is going to focus on wellness - not drug therapy where it can be avoided...no where here is there a breathing issue, and no where here should this issue be made about what you think about me.
When the OP came on here, Benadryl had been given. In this case, yes it should have been used and was used correctly.
I've seen you advise people leaving their vets numerous times over the slightest issues and this isn't a slight one - a dog that can't breathe correctly will die, cardiac disease or not.
So why tell them to leave their vet as "this one should have known"? It seems only after the OP took their dog in did they find a possible arrhythmia, although I could have the sequence of events wrong, the OP has stated the vet told her to use Benadryl, not people on the internet.
Even in the face of an arrhythmia, if the patient cannot breathe, it may well perish.
Since it wasn't known if the swelling would continue to spread (between pic 1 and pic 2 it had increased), Benadryl was absolutely the correct course of action, as per the OPs veterinarian, and to tell them to leave this vet isn't good advice. Their vet has everything under control and the patient is still alive. In fact, vets actually like their patients alive, believe it or not.
I'm hoping and praying it's just a scare too, please let us know.
You did the right thing, Evy and so did the e-vet and your own vet. Don't second guess it
Quite honestly, we use benadryl frequently in our own house, for family and the dogs, with no issues at all
msvete ~ I NEVER said the OP did anything wrong!!!!!!! So kindly stop worming and twisting words to make your proclaimations and stop POLICING other peoples threads and wagging your finger at those who post their opinions, whether said opinion is wrong in YOUR mind....it is your contorsion of others words that lend others to believe what YOU implied and is now out of context....again and again.
As I said before, anytime we see facial swelling
related to a possible allergic reaction we give benadryl unless otherwise indicated
Anubus - Although, benedryl is the top of the list and considered most safe...This person was advised over the phone...so how do you determine "otherwise indicated"...Why not just go to the vet?
Benedryl is grossly overscripted on this forum for every little skin issue for any dog, puppy, senior b/c teh belief is it is "perfectly" safe...clearly although mostly....not "perfectly" and not in everyone or dog
My comment about seeing another vet, is that this one (maybe), by using fear based marketing has caused the poor dog owner 3 days of anxiety...YES!!!!...It happens...If he had just said - "it might be the benedryl"
With the change in the vax. protocol (30% of a clinic's revenue - or something like that) - Vet's have to come up with new ways to sell services to maintain and/or improve their bottom line....
Evybear - Hope you didn't think I was implying you did anything wrong...not even giving the benedryl...It was solely to put your mind at ease
Good luck today